Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 34, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 23, 2016, 6:38 PM EDT for Oneida County, New York. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2016, 6:38 PM EDT (22:38 UTC)
- Expired
- Jul 23, 2016, 7:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 79 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:45 PM EDT | TSTM WND DMG | Rome, NY | MANY TREES DOWN WITH POWER OUTAGES IN ROME. |
| Jul 23, 6:55 PM EDT | TSTM WND DMG | Westmoreland, NY | EUREKA ROAD CLOSED IN WESTMORELAND DUE TO FALLEN TREES. MANY TREES DOWN FROM WESTMORELAND TO CLINTON WITH POWER OUTAGES. |
| Jul 23, 7:00 PM EDT | TSTM WND DMG | Clark Mills, NY | TREES DOWN WITH POWER OUTAGES AROUND CLARK MILLS. |
| Jul 23, 7:10 PM EDT | HAIL 1 | Clinton, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
289
WUUS51 KBGM 232238
SVRBGM
NYC065-232315-
/O.NEW.KBGM.SV.W.0034.160723T2238Z-160723T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ONEIDA COUNTY IN CENTRAL NEW YORK...
* UNTIL 715 PM EDT
* AT 638 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DELTA
LAKE... OR NEAR ROME...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
FLOYD AROUND 650 PM EDT.
STITTVILLE AROUND 655 PM EDT.
WESTMORELAND AND ORISKANY AROUND 700 PM EDT.
NEW YORK MILLS...YORKVILLE AND CLARK MILLS AROUND 705 PM EDT.
UTICA...NEW HARTFORD AND CLINTON AROUND 710 PM EDT.
WATERVILLE AND CLAYVILLE AROUND 715 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4319 7520 4312 7515 4305 7522 4297 7521
4289 7544 4293 7545 4293 7551 4300 7555
4303 7555 4304 7557 4310 7561 4327 7566
4338 7540
TIME...MOT...LOC 2238Z 331DEG 27KT 4327 7549
HAIL...1.00IN
WIND...60MPH
$$
PCF1 follow-up statement
320
WWUS51 KBGM 232258
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
658 PM EDT SAT JUL 23 2016
NYC065-232315-
/O.CON.KBGM.SV.W.0034.000000T0000Z-160723T2315Z/
ONEIDA NY-
658 PM EDT SAT JUL 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN ONEIDA COUNTY...
AT 658 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
WESTMORELAND... OR 7 MILES SOUTHEAST OF ROME...MOVING SOUTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
NEW YORK MILLS...YORKVILLE AND CLARK MILLS AROUND 705 PM EDT.
UTICA...NEW HARTFORD AND CLINTON AROUND 710 PM EDT.
WATERVILLE AND CLAYVILLE AROUND 715 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4317 7555 4325 7536 4307 7520 4305 7522
4297 7521 4289 7544 4293 7545 4293 7546
TIME...MOT...LOC 2258Z 333DEG 27KT 4314 7541
HAIL...1.00IN
WIND...60MPH
$$
PCFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:27 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 23, 3:27 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 327 PM EDT SAT JUL 23 2016 .SYNOPSIS... Hot and dry conditions will continue through the weekend with lots of sunshine. A storm system will start to impact the northeast early Monday morning. A cold front will bring scattered showers and thunderstorms to the region mostly Monday afternoon and evening. High pressure will build back over the region on Tuesday ending the chances for rain. && .NEAR TERM /THROUGH SUNDAY/... 2 PM update... Temperatures have rebounded back into the upper 80s and lower 90s this afternoon. A lake shadow is keeping SYR cooler. Clear to partly cloudy skies. Questions the next few hours with convection over eastern Lake Ontario diving sse. Good elevated core with in cloud lightning on lead cell half hour north of Oswego. This with a decent short wave and secondary cold front. Added pops to Onondaga Madison and Otsego until 00z. Expect thunderstorm to weaken as it moves into the drier air over the land. Low level instability is good though so lift continues. Tonight skies will clear. High pressure builds in late tonight. Some fog possible but boundary layer winds still strong. Best chance will be in the river valleys of the Chemung basin closer to the high. Low temperatures will fall into the 50s and lower 60s with the dry air. Still several degrees over the crossover temperature. The high will be over the area Sunday. This will keep the area dry and sunny with light winds. With WAA high temperatures will again be in the upper 80s and lower 90s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... Warm advection sets up for Sunday night in advance of next system. Lead shortwave energy with this system may bring some scattered showers or storms overnight into early Monday..mainly over central NY. Overnight lows will be very mild due to SW flow bringing in the warm/humid airmass with most areas not dropping below the upper 60s to low 70s. For Monday, scattered showers/storms may be ongoing to start the day due to lead shortwave energy. This may act to hinder destabilization later in the day. Still expect more widespread showers/storms to develop in the afternoon as main cold front approaches along with stronger forcing aloft. Forecast models suggest potential of ML CAPES to reach 1000-2000+ j/kg with deep layer shear initially 20-30 knots increasing to 30-40 knots by late day. As alluded to above, still some uncertainty as to just how unstable conditions will get due to cloud cover and also if best instability can align with the strongest shear/forcing. Thus, potential exists for severe storms to occur during the afternoon/early evening however confidence currently not high. The other big story for Monday will be temps in the 80s to near 90 along with oppressive humidity. This will result in heat indices in the low to mid 90s from the Southern Tier into NE PA. Showers and storms will diminish Monday evening with the cold frontal passage gradually bringing in a less humid airmass by Tuesday. Tuesday will feature mainly sunny skies and seasonally warm temperatures with less humidity as high pressure moves in. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... High pressure will bring continuing seasonally warm temperatures with mainly sunny skies and fairly comfortable humidity levels through midweek. Forecast models begin to diverge as far as forecast details for late in the week into next weekend however in the big picture, upper level troughiness developing over eastern Canada will support increasing chances for showers/storms over the area by late week into next weekend. The end of the forecast period will also tend toward slightly cooler daytime highs but warmer overnight lows due to increasing clouds and low level dew points. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... 130 pm update... VFR conditions will continue for the most part at the TAF sites. Watching convection over northeast NY which could drop into RME and maybe SYR by 00z. Some weakening should occur and isolated now so probably will not directly impact airports. Medium confidence. Other issue will be the valley fog late tonight. For ELM have MVFR vsby fog. May fall to IFR briefly between 9 and 12z. Boundary layer winds around 15 kts which should impede. Also moisture coming from the warm river and not the dry ground. Dewpoint temperatures also falling tonight so surface temperatures will have to fall into the lower 50s. Rest of sites good confidence on no fog. Sunday sunny to mostly sunny. Winds NW at 10 to 15 with higher gusts this afternoon. Tonight winds dropping to light and variable or calm. Sunday winds light and if any dominant direction still NW. OUTLOOK... Sun aftn and night...VFR. Mon and Mon eve...Showers and thunderstorms. Mostly VFR to MVFR. Monday overnight to Thu...mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...PCF LONG TERM...PCF AVIATION...TAC
Hazardous weather outlook, Jul 23, 3:50 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 350 PM EDT SAT JUL 23 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-242000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 350 PM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND STORMS ARE EXPECTED WITH A COLD FRONT MONDAY AFTERNOON INTO THE EVENING. EARLY INDICATIONS ARE STORMS MAY HAVE THE POTENTIAL OF BECOMING STRONG TO SEVERE. IN ADDITION, CONDITIONS WILL BE HOT AND HUMID AHEAD OF THE FRONT MONDAY WITH HEAT INDICES IN THE LOW TO MID 90S ACROSS MOST OF THE SOUTHERN TIER OF NEW YORK THROUGH NORTHEAST PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 6:24 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
624 PM EDT SAT JUL 23 2016
NYZ009-037-232330-
SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
624 PM EDT SAT JUL 23 2016
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL ONEIDA COUNTY ...
AT 624 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEE...OR 8 MILES NORTH OF ROME...MOVING SOUTHEAST AT 25 MPH.
SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ROME AND DELTA LAKE AROUND 640 PM EDT.
FLOYD AND HOLLAND PATENT AROUND 655 PM EDT.
WESTMORELAND...ORISKANY AND STITTVILLE AROUND 700 PM EDT.
CLARK MILLS AROUND 705 PM EDT.
NEW YORK MILLS...YORKVILLE AND CLINTON AROUND 710 PM EDT.
UTICA AND NEW HARTFORD AROUND 715 PM EDT.
CLAYVILLE AROUND 730 PM EDT.
LAT...LON 4316 7513 4305 7522 4292 7521 4288 7529
4334 7568 4344 7550 4344 7548
TIME...MOT...LOC 2224Z 323DEG 22KT 4334 7552
MSEThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:24 PM EDT | Special Weather Statement | BGM | Oneida | 66 min |
| Jul 23, 7:13 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Otsego | 15 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.